A Case of Hypophysitis Following Immunization With the mRNA-1273 SARS-CoV-2 Vaccine

Natia Murvelashvili, Alex Tessnow

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

The emergence of a novel coronavirus and global pandemic raised the need for the rapid development of new vaccines to reduce the morbidity and mortality associated with Covid-19. Common side effects of these vaccines such as myalgia, arthralgia, nausea, fatigue, and injection site reaction are usually self-resolving. Recognition of other potential adverse effects of these novel vaccines is important due to their rapid and widespread distribution. We report a case of a 51-year-old man admitted to Parkland Memorial Hospital with headache, nausea, vomiting, malaise, and diffuse arthralgias 3 days after he received his second mRNA-1273 SARS-CoV-2 vaccination. He was found to have hyponatremia and a low serum cortisol level. Further workup revealed hypopituitarism with central hypothyroidism, hypogonadism, and a subnormal response to cosyntropin. Magnetic resonance imaging revealed a diffusely enlarged pituitary gland consistent with acute hypophysitis. The patient responded well to glucocorticoid and thyroid hormone supplementation and was discharged after 2 days in the hospital. This is the first reported case of hypopituitarism potentially associated with Covid-19 immunization.

Original languageEnglish (US)
JournalJournal of Investigative Medicine High Impact Case Reports
Volume9
DOIs
StatePublished - 2021

Keywords

  • Covid-19
  • adrenal insufficiency
  • hypophysitis
  • hypopituitarism
  • mRNA-1273 SARS-CoV-2
  • pituitary
  • vaccine

ASJC Scopus subject areas

  • Epidemiology
  • Safety, Risk, Reliability and Quality
  • Safety Research

Fingerprint

Dive into the research topics of 'A Case of Hypophysitis Following Immunization With the mRNA-1273 SARS-CoV-2 Vaccine'. Together they form a unique fingerprint.

Cite this